Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 148, NWS Blacksburg, VA

July 18, 2017Rockbridge County, City of Lexington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2017, 7:06 PM EDT for Rockbridge County, City of Lexington, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2017, 7:06 PM EDT (23:06 UTC)
Expired
Jul 18, 2017, 7:39 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:15 PM EDTHAIL 16 Nnw Lexington City, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WUUS51 KRNK 182306
SVRRNK
VAC163-678-190000-
/O.NEW.KRNK.SV.W.0148.170718T2306Z-170719T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
706 PM EDT TUE JUL 18 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  The City of Lexington in west central Virginia...
  Western Rockbridge County in west central Virginia...

* Until 800 PM EDT

* At 706 PM EDT, a severe thunderstorm was located near Lexington,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lexington...
  Glasgow...
  Collierstown...
  and Rockbridge Baths.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3793 7937 3763 7939 3763 7942 3762 7943
      3762 7945 3769 7967 3770 7967 3771 7968
      3774 7969 3785 7961 3787 7963 3795 7960
      3797 7957 3797 7956
TIME...MOT...LOC 2306Z 005DEG 9KT 3784 7949 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
1 follow-up statement
744 
WWUS51 KRNK 182339
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
739 PM EDT TUE JUL 18 2017

VAC163-678-182349-
/O.CAN.KRNK.SV.W.0148.000000T0000Z-170719T0000Z/
City of Lexington VA-Rockbridge VA-
739 PM EDT TUE JUL 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ROCKBRIDGE COUNTY AND 
THE CITY OF LEXINGTON IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3793 7937 3763 7939 3763 7942 3762 7943
      3762 7945 3769 7967 3770 7967 3771 7968
      3774 7969 3785 7961 3787 7963 3795 7960
      3797 7957 3797 7956
TIME...MOT...LOC 2336Z 005DEG 9KT 3776 7950 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:20 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 18, 3:20 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
320 PM EDT Tue Jul 18 2017

.SYNOPSIS...
An upper low will continue to support the development of
scattered mainly afternoon showers and thunderstorms into
Wednesday. As the system drifts south of the region on
Thursday, it will herald a stretch of even warmer and more
humid weather for the end of the work week into the upcoming
weekend, along with a slowly increasing threat for additional
showers or thunderstorms.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 315 PM EDT Tuesday...

An upper level low is currently positioned over the Blue Ridge and
Shenandoah Valley region. In conjunction with an airmass that is
moderately unstable, this has promoted scattered showers and
thunderstorms within about 40 miles either side of the Blue Ridge.
More isolated storm coverage exists in the Alleghany Highlands.

Storm motions have been highly erratic with weak winds aloft,
heavily influenced by terrain and/or convective outflow with DCAPEs
of 800-1100 J/kg. However they will move into a more unstable
environment present off the Blue Ridge foothills. Strongest
reflectivity cores will be capable of gusty to at times damaging
winds in this environment, along with periodic instances of hail up
to 1" in diameter.

With no other significant sustaining force, storms should begin
to diminish in number and strength after sunset with many areas
trending dry by mid-evening. In its place will be clearing
skies and light to calm winds, which should help generate areas
of patchy fog overnight tonight. The Greenbrier and New River
Valleys, along with any location that saw rain this afternoon.
Lows tonight mainly in the 60s.

For Wednesday, aforementioned upper low will slowly pivot into the
eastern VA through the day. Daytime heating should afford some
isolated to scattered showers and thunderstorms again, with the best
chance east of the Blue Ridge, and particularly in the
Piedmont. Synoptic-scale subsidence aloft may keep areas west of
the Blue Ridge on the dry side despite warm and somewhat humid
conditions. Even in the Piedmont, coverage may only be isolated
to scattered. Highs on Wednesday should be in the mid 80s to
mid 90s. Apparent temperatures in the central VA Piedmont may
near 100 degrees when the muggy dewpoints are factored in.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 315 PM EDT Tuesday...

Weak upper closed low pressure forecast to drift slowly south
into southern GA during the short term period as an upper ridge
of high pressure builds over the system and east into the mid-
Atlantic region from the central plains.

Increasing temperatures in the lower and mid troposphere will
help to boost daytime high temperatures well into the 80s to
near 90 in the mountains, with mid-upper 90s common in the
Piedmont. Despite the increasing heat and humidity, dew point
values are not expected to be high enough to push heat indexes
to the 105F advisory level.

Gradual warming of temperatures aloft and increasing weak subsidence
on the backside of the upper low should limit extent of
diurnally-driven thunderstorm development. However, despite the
development of a weak capping inversion, an isolated brief
shower/storm still can't entirely be ruled out in the mountains
and foothills, where differential heating and localized
topographical forced ascent will be maximized, but most areas
will remain dry - as has been the case for many weeks in some
locations.

Overall, expect a relatively dry, uneventful, and warm to hot short-
term period, but not hot enough to threaten any day or nighttime
records.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 315 PM EDT Tuesday...

Very warm/hot weather expected to persist through much of the
long-term forecast period. Weak upper closed low expected to
drift west into AL over the weekend, then shear slowly northeast
back toward the southern and central Appalachians by early next
week. Meanwhile, a series of short wave trofs in the northern
stream are forecast to scoot east through the Great Lakes, with
the strongest on Sunday into Monday likely to push cool
front/baroclinic zone south toward or through the Blacksburg
forecast area later Monday or Monday night.

Whether the surface front can progress this far south while
pushing against a strong Bermuda high pressure system still
remains somewhat in question, but the frontal proximity,
combined with at least some moisture streaming back northeast
in advance of southern closed/shearing low should support a
slowly increasing threat for mainly diurnally-driven
showers/thunderstorms into portions of the Blacksburg forecast
area, especially in the mountains (Saturday) and into most
areas Sunday into early next week as the front nears or moves
southeast through the region.

Little overall change in airmass expected until the possible
frontal passage - with a continuation of relatively hot days
with warm nighttime lows, but with only a very limited threat
for any record breaking readings. Cooler air may arrive by
Tuesday, driving temperatures back down 5-7F and closer to
seasonal levels.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 126 PM EDT Tuesday...

Scattered showers and thunderstorms continue to develop within
a 40 mi range either side of the Blue Ridge in VA/NC, slowly
drifting south to southwest. Occasional to frequent lightning,
localized IFR to LIFR visibilities in heavy downpours possible
if thunderstorms affect a specific TAF, with the strongest
thunderstorms through 23z being capable of gusty winds and small
hail as well. Threat will also exist along the southern Blue
Ridge in NC for aviation interests with flight routes into and
around the Blue Ridge. For the TAFs, opted for VFR VCTS
prevailing conditions with frequent amendments likely given the
slow moving nature of the storms. Storms should dissipate in
number and intensity with sunset. Outside of thunderstorm
outflow gusts, prevailing winds will be light and variable.

For tonight, as has been the case the past couple nights, look
for patchy areas of radiation fog to develop in the favored
airports near river valleys (Lewisburg and Blacksburg). This
should be especially the case tonight as boundary layer winds
are even lighter than the past couple days. Will also indicate
4SM BR with a related layer of IFR stratus at Danville and
Lynchburg toward morning as well.

For Wednesday, any fog should burn off readily shortly after
sunrise. Returning VFR cumulus anticipated again tomorrow.
Chances for showers and storms appear after 18z Wednesday, but
mainly in the Piedmont. Winds light.

Aviation Extended Discussion...

The upper level trough will head offshore by Wednesday night.
Lingering showers or thunderstorms with brief MVFR to IFR
visibilities appear restricted to Lynchburg and Danville
Wednesday afternoon. Convective activity should then become
even more sparse as capping takes place aloft Thursday into the
early weekend. Overall, it appears that VFR conditions will
primarily reign through the daytime hours. There could be some
MVFR/IFR fog and ceilings during the early morning hours in the
cooler mountain valleys like LWB. Hot and humid weather will
prevail through the end of the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...AL
Hazardous weather outlook, Jul 18, 3:52 PM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
352 PM EDT Tue Jul 18 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-192000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
352 PM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Widely scattered strong to severe thunderstorms are possible into
early this evening. The strongest thunderstorms may be capable of
producing strong damaging winds and large hail. Storms are expected
to weaken and then finally dissipate by mid to late evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Wert

In the hours before

Special weather statement, Jul 18, 5:57 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT TUE JUL 18 2017

VAZ010-011-WVZ042-182300-
Giles-Bland-Mercer-
557 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN GILES...NORTHEASTERN
BLAND AND SOUTHEASTERN MERCER COUNTIES...

At 556 PM EDT, a strong thunderstorm was located over Willowton,
moving west at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Narrows...
Athens...
Peterstown...
Rich Creek...
and Oakvale.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3745 8108 3743 8085 3742 8085 3743 8084
      3741 8081 3740 8080 3739 8078 3737 8077
      3724 8076 3718 8106
TIME...MOT...LOC 2156Z 087DEG 9KT 3733 8086

KK
Local storm report, Jul 18, 6:03 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             2 NE STEWARTSVILLE      37.29N 79.77W
07/18/2017  E1.00 INCH       BEDFORD            VA   PUBLIC

            ON JORDANTOWN ROAD

&&

JRUCKMAN
Special weather statement, Jul 18, 6:18 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
618 PM EDT TUE JUL 18 2017

WVZ043-044-182315-
Summers-Monroe-
618 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN SUMMERS AND WESTERN MONROE COUNTIES...

At 618 PM EDT, a strong thunderstorm was located near Wayside, moving
southwest at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Peterstown...
Union...
Pipestem...
Red Sulphur Spring...
and Laurel Branch.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3753 8049 3738 8073 3738 8076 3754 8102
      3769 8059
TIME...MOT...LOC 2218Z 059DEG 14KT 3757 8064

KK
Special weather statement, Jul 18, 6:40 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
640 PM EDT TUE JUL 18 2017

VAZ023-024-182345-
Botetourt-Rockbridge-
640 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE AND
NORTHEASTERN BOTETOURT COUNTIES AND THE CITY OF LEXINGTON...

At 639 PM EDT, a strong thunderstorm was located over Lexington,
moving southwest at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lexington...
Buchanan...
Glasgow...
Collierstown...
and Eagle Rock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3786 7944 3777 7936 3746 7959 3764 7980
TIME...MOT...LOC 2239Z 050DEG 15KT 3776 7947

KK
Local storm report, Jul 18, 6:42 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             2 SSW REIDSVILLE        36.32N 79.69W
07/18/2017  E1.00 INCH       ROCKINGHAM         NC   TRAINED SPOTTER

&&

JRUCKMAN
Special weather statement, Jul 18, 6:43 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
643 PM EDT TUE JUL 18 2017

NCZ005-VAZ043-044-058-182345-
Rockingham-Henry-Halifax-Pittsylvania-
643 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
ROCKINGHAM...SOUTHERN PITTSYLVANIA...SOUTHWESTERN HALIFAX AND EAST
CENTRAL HENRY COUNTIES AND THE CITY OF DANVILLE...

At 643 PM EDT, a strong thunderstorm was located near Keeling, moving
west at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Danville...
Mayfield...
Blairs...
Turbeville...
and Ingram.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3648 7966 3677 7976 3681 7902 3662 7899
      3654 7938 3654 7951 3651 7951
TIME...MOT...LOC 2243Z 076DEG 19KT 3668 7923

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:37 PM EDTSpecial Weather StatementRNKFranklin53 min
Jul 18, 1:54 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson66 min
Jul 18, 2:07 PM EDTSpecial Weather StatementRNKCraig53 min
Jul 18, 2:13 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick62 min
Jul 18, 2:20 PM EDTSpecial Weather StatementRNKCity of Salem55 min
Jul 18, 2:43 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham62 min
Jul 18, 3:07 PM EDTSpecial Weather StatementRNKHenry53 min
Jul 18, 3:12 PM EDTSpecial Weather StatementRNKRoanoke, City of Salem63 min
Jul 18, 3:22 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham68 min
Jul 18, 3:33 PM EDTSpecial Weather StatementRNKFranklin57 min
Jul 18, 3:35 PM EDTSpecial Weather StatementRNKCity of Galax40 min
Jul 18, 3:58 PM EDTSpecial Weather StatementRNKBedford62 min
Jul 18, 3:59 PM EDTSpecial Weather StatementRNKCity of Martinsville61 min
Jul 18, 4:13 PM EDTSpecial Weather StatementRNKWythe32 min
Jul 18, 4:24 PM EDTSpecial Weather StatementRNKCarroll, Pulaski66 min
Jul 18, 4:28 PM EDTSevere Thunderstorm WarningRNKBedford, Floyd, Franklin, Roanoke, City of Roanoke62 min
Jul 18, 4:33 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Pulaski, Wythe57 min
Jul 18, 4:41 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington64 min
Jul 18, 4:48 PM EDTSevere Thunderstorm WarningRNKPittsylvania57 min
Jul 18, 4:53 PM EDTAreal Flood AdvisoryRNKPulaski, Wythe4 hr
Jul 18, 5:02 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania58 min
Jul 18, 5:36 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax54 min
Jul 18, 5:43 PM EDTSpecial Weather StatementRNKBotetourt62 min
Jul 18, 5:48 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania27 min
Jul 18, 6:13 PM EDTAreal Flood AdvisoryRNKHalifax3 hr
Jul 18, 6:40 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington65 min
Jul 18, 6:43 PM EDTSpecial Weather StatementRNKCity of Danville62 min
Jul 18, 6:51 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville54 min
Jul 18, 7:07 PM EDTSpecial Weather StatementRNKFloyd53 min
Jul 18, 7:51 PM EDTSpecial Weather StatementRNKRockbridge54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.